Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 89, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 8, 2001, 4:22 PM MDT for Denver County, Colorado. It was in force for 53 min. 6 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 8, 2001, 4:22 PM MDT (22:22 UTC)
- Expired
- Jul 8, 2001, 5:15 PM MDT
- In force
- 53 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Denver County, CO
The radar
The Denver radar (KFTG), 47 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 4:23 PM MDT | Hail 0.88 | South Denver, CO | |
| Jul 8, 4:41 PM MDT | Hail 1.25 | Englewood, CO | |
| Jul 8, 4:42 PM MDT | Hail 0.75 | Littleton, CO | |
| Jul 8, 4:45 PM MDT | Thunderstorm Wind 54 M | Englewood, CO | |
| Jul 8, 5:00 PM MDT | Thunderstorm Wind 50 E | South Denver, CO | A wet microburst caused the roof of a hardware store in Tamarac Square to collapse. One employee received minor injures when she was struck in the head by falling debris. The combination of intense rain and wind downed trees and power lines. Electrical outa |
| Jul 8, 5:07 PM MDT | Hail 1 | Englewood, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -340 J/kg
- Mixed-layer LCL
- 1312 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBOU 082223
SVRDEN
COC005-031-035-059-082315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
422 PM MDT SUN JUL 8 2001
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
SOUTHWESTERN DENVER COUNTY IN NORTHEAST COLORADO
THIS INCLUDES THE CITY OF SOUTHERN DENVER
EXTREME NORTH CENTRAL DOUGLAS COUNTY IN NORTHEAST COLORADO
EAST CENTRAL JEFFERSON COUNTY IN NORTHEAST COLORADO
* UNTIL 515 PM MDT
* AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR HIGHLANDS RANCH...OR ABOUT 11 MILES SOUTH
OF DENVER...MOVING NORTH AT 10 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
SOUTHWESTERN AURORA...SOUTHERN DENVER...ENGLEWOOD...LAKEWOOD...
LITTLETON...CENTENNIAL...CHATFIELD RESERVOIR...GREENWOOD VILLAGE...
HIGHLANDS RANCH...MORRISON...RED ROCKS PARK AND SHERIDAN.
VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.
HAIL...INTENSE RAIN AND STRONG DAMAGING W+INDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
LAT...LON 3955 10522 3953 10496 3959 10479 3973 10487
3973 10511 3967 10523
RJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:50 PM MDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 8, 2:50 PM MDT, 1 hour 32 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 250 PM MDT SUN JUL 8 2001 MEAN POSITION OF UPPER LEVEL RIDGE TO BE OVER SOUTHEAST COLORADO THROUGH TUESDAY...WHICH KEEPS CWA UNDER MONSOON-TYPE MOISTURE CIRCULATION. WITH HIGH PRECIPITABLE WATER VALUES PROGGED...EXPECT CONTINUATION OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS FOR THE PERIOD WITH HEAVY RAINERS POSSIBLE. FOR TONIGHT...STORMS CONTINUE ACROSS MOUNTAINS AND FOOTHILLS...WITH SOME REPORTS OF HEAVY RAINS AND SMALL HAIL ALREADY RECEIVED. SOME CONCERN FOR BURN AREAS AND POSSIBLE EROSION. RADAR SHOWING BOUNDARY MEANDERING ALONG SOUTHERN WELD COUNTY. ACROSS PLAINS...DECENT DIRECTIONAL SHEAR AND CAPES AROUND 1500 JOULES TO SUPPORT STRONG TO POSSIBLY SEVERE THUNDERSTORMS...MAINLY NORTH OF INTERSTATE 70. SPC HAS ALREADY ISSUED SVR TSTM WATCH FOR THIS AREA. POTENTIAL FOR HEAVY RAIN AND SOME FLOODING...ESPECIALLY SINCE GROUND NORTH OF INTERSTATE 76 SATURATED. HOWEVER...WILL NOT ISSUE A FLASH FLOOD WATCH DUE TO THE SEVERE THUNDERSTORM WATCH ALREADY IN EFFECT. COULD BE A BIT OF CONFUSION. AS IN PREVIOUS NIGHTS...STORMS SHOULD LAST WELL INTO THE NIGHT...ESPECIALLY OVER NORTHEAST PLAINS. ON MONDAY AND MONDAY NIGHT...ANOTHER ROUND OF MAINLY AFTERNOON AND THUNDERSTORMS EXPECTED. SOME STORMS TO PRODUCE HEAVY RAINS AS PRECIPITABLE WATER VALUES PROGGED BETWEEN 1 INCH AND 1.5 INCHES ACROSS THE PLAINS AND AROUND .75 INCHES FOR MOUNTAINS AND FOOTHILLS. MODELS SHOW SHORTWAVE MOVING ACROSS CWA DURING AFTERNOON...WHICH COULD ENHANCE RAINFALL. STEERING WINDS PROGGED TO BE AROUND 10 KNOTS...SO STORMS SHOULD BE SLOW-MOVING AND COULD DUMP ALOT OF RAIN IN A GIVEN SPOT. MODELS ALSO SHOW WEAK SURGE DURING THE MORNING... AND COOLER AIR COULD BREAK STRING OF CONSECUTIVE DAYS WITH 90 DEGREES AT DENVER. STORMS EXPECTED TO LAST INTO THE NIGHT...AGAIN. FOR TUESDAY AND TUESDAY NIGHT...STORMS SHOULD AGAIN FIRE LATE MORNING ACROSS MOUNTAINS AND FOOTHILLS...GRADUALLY MOVING ACROSS THE PLAINS DURING THE AFTERNOON. DESPITE AN INCREASE IN STEERING WINDS...SOME STORMS WILL AGAIN HAVE POTENTIAL FOR PRODUCING HEAVY RAINFALL. TEMPERATURE AND THICKNESS GRIDS SUPPORT TEMPERATURES IN THE 80S. FOR THE EXTENDED...SEE LITTLE CHANGE THROUGH THURSDAY AS LONG TERM MODELS KEEP UPPER HIGH CENTERED NEAR THE TEXAS PANHANDLE...ALLOWING FOR CONTINUED MOISTURE STREAM ACROSS CWA. BEYOND THURSDAY...MRF INDICATES HIGH SHIFTING WESTWARD...CENTERING OVER WESTERN NEW MEXICO. THIS SUGGESTS MOISTURE COULD BE SHUT OFF...INDICATING LESS CHANCES FOR STORMS. IN ANY CASE...WILL KEEP THE CHANCE OF STORMS GOING. D-L .DEN...NONE.
In the hours before
Special weather statement, Jul 8, 10:40 AM MDT, 5 hours 42 minutes before
COZ030>051-082000- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER COLORADO 1040 AM MDT SUN JUL 8 2001 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS...AN UPPER LEVEL RIDGE OF HIGH PRESSURE ANCHORED OVER THE CENTRAL GREAT PLAINS WILL CONTINUE TO ALLOW TROPICAL MONSOONAL MOISTURE TO CIRCULATE NORTH FROM MEXICO ACROSS THE DESERT SOUTHWEST AND GREAT BASIN INTO THE CENTRAL ROCKY MOUNTAINS. A WEAK UPPER LEVEL DISTURBANCE IN THIS WEST TO SOUTHWESTERLY FLOW ALOFT WILL CONTRIBUTE TO THE OVERALL INSTABILITY OF THE AIR MASS AS WILL AMPLE LOW LEVEL MOISTURE OVER THE HIGH PLAINS WHERE SURFACE DEWPOINTS WILL REMAIN IN THE 50S AND LOWER 60S. INCREASING LOW LEVEL EASTERLY UPSLOPE FLOW THIS AFTERNOON AND EVENING OVER THE HIGH PLAINS WILL ENHANCE THUNDERSTORM DEVELOPMENT ALONG THE EASTERN FOOTHILLS. ADEQUATE DIRECTIONAL SHEAR WILL BE PRESENT FOR THE DEVELOPMENT OF ISOLATED SEVERE THUNDERSTORMS OVER THE PLAINS EVEN THOUGH THE OCCURRENCE OF LARGE HAIL MAY BE REDUCED BY FREEZING LEVELS WELL ABOVE 16 THOUSAND FEET MSL. AMPLE MOISTURE WILL BE PRESENT FOR LOCALLY HEAVY THUNDERSTORM RAINS. TRAINING OF STORMS ACROSS THE SAME AREA WILL CAUSE INCREASED TOTAL RAINFALL. SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM OVER THE MOUNTAINS AND EASTERN FOOTHILLS DURING THE EARLY AFTERNOON AND MOVE TO THE EAST AND NORTHEAST OVER THE URBAN CORRIDOR AND HIGH PLAINS DURING THE LATE AFTERNOON AND EVENING. ISOLATED SEVERE THUNDERSTORMS WILL PRODUCE LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN WITH UP TO 2.50 INCHES OF RAINFALL IN AN HOUR. THIS AMOUNT OF RAIN MAY CAUSE FLOODING OF SMALL STREAMS...NORMALLY DRY GULCHES...FLOOD PRONE OR LOW LYING AREAS...HIGHWAYS AND URBAN STREETS AND UNDERPASSES...BUT WILL NOT BE SUFFICIENT FOR MAJOR STREAM OR RIVER FLOODING. SPOTTER ACTIVATION MAY BE REQUIRED. GARD...WFO BOULDER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 6:07 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 38 min |
| Jul 7, 8:54 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 36 min |
| Jul 7, 9:05 PM MDT | Severe Thunderstorm Warning | BOU | Park | 25 min |
| Jul 7, 9:23 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 37 min |
| Jul 8, 12:14 AM MDT | Severe Thunderstorm Warning | BOU | Logan | 46 min |
| Jul 8, 4:22 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Douglas, Jefferson | 53 min |
| Jul 8, 4:55 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver, Jefferson | 35 min |
| Jul 8, 5:11 PM MDT | Flash Flood Warning | BOU | Arapahoe, Denver | 94 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.